Kentucky, 2013

Flash Flooding and Flooding in Kentucky, June 1, 2013

June 1, 2013 · NWS PAH · 11 events in 10 counties and zones

A mesoscale convective system that originated over the Missouri Ozarks maintained strength as it moved through the middle Mississippi Valley during the overnight hours. The system slowed down and then stalled as it crossed the Lower Ohio Valley very early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system that originated over the Missouri Ozarks maintained strength as it moved through the middle Mississippi Valley during the overnight hours. The system slowed down and then stalled as it crossed the Lower Ohio Valley very early in the morning. The stalled thunderstorm complex produced major flash flooding across parts of western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 2:02 AM CST, 3 minutes earlier.

Area forecast discussion, Jun 1, 2:02 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT SAT JUN 1 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 225 AM CDT SAT JUN 1 2013

THE OVERALL SYNOPTIC PATTERN SHOULD BECOME A BIT MORE
PROGRESSIVE TODAY...WITH THE H50 LOW AND ASSOCIATED SFC FRONT
FINALLY MOVING EAST INTO THE FORECAST AREA. THIS AFTERNOON INTO
TONIGHT MAY ACTUALLY OFFER THE HIGHEST CHANCE OF ORGANIZED SEVERE
CONVECTION...AS MORE IN THE WAY OF LARGE SCALE LIFT WILL INTERACT
WITH THE MOIST AND UNSTABLE AIR MASS OVER OUR REGION. THERE IS SOME
UNCERTAINTY AS TO THE AMOUNT OF CLOUD COVER THAT MAY HANG AROUND
FROM MORNING CONVECTION. HOWEVER...THINKING IS THAT THERE WILL
LIKELY BE A PERIOD OR TWO OF SUNSHINE SOMETIME DURING THE DAY.
WITH SFC DEW POINTS RUNNING CLOSE TO 70 DEGREES...IT WILL NOT TAKE
MUCH DIABATIC HEATING TO SIGNIFICANTLY DESTABILIZE THE ATMOSPHERE.
LOOKING AT FORECAST WIND PROFILES...IT SEEMS THAT ALL TYPES OF
SEVERE HAZARDS WOULD BE POSSIBLE...INCLUDING ISOLATED TORNADOES.

COLD FRONT SHOULD CLEAR THE REGION BY AROUND SUNRISE ON
SUNDAY...LEAVING MOST OF THE DAY DRIER AND COOLER. SHOULD BE A
QUITE PLEASANT SUNDAY AND MONDAY AS HIGH PRESSURE SETTLES IN.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 302 AM CDT SAT JUN 1 2013

THE EXTENDED PERIOD WILL START OFF DRY WITH HIGH PRESSURE SPRAWLED
FROM CANADA SOUTHWARD INTO THE MID MISSISSIPPI VALLEY. THE HIGH WILL
GRADUALLY SHIFT EAST OF THE FORECAST AREA...WHICH WILL ALLOW FOR A
SLOW WARMING TREND THROUGH THE WEEK. HIGHS IN THE UPPER 70S TUESDAY
WILL WARM BACK INTO THE 80S WEDNESDAY THROUGH FRIDAY...AS LOWS
MODERATE FROM THE 50S INTO THE 60S.

AN UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST AT THE START OF THE
WEEK WILL MIGRATE EAST ACROSS THE NORTHERN PLAINS INTO THE UPPER
MIDWEST BY WEDNESDAY AND THURSDAY. INCREASINGLY MOIST AND UNSTABLE
SOUTHERLY FLOW AHEAD OF THIS APPROACHING LOW WILL RESULT IN THE
RETURN OF SHOWER AND THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH
FRIDAY. MODELS INDICATE A RATHER DISORGANIZED SURFACE PATTERN DURING
THIS TIME...SO CONVECTIVE POTENTIAL IS LIKELY TO BE QUITE SPORADIC.
WILL KEEP RAIN CHANCES BELOW 50 PERCENT THROUGH THE PERIOD...WITH AN
EMPHASIS ON THURSDAY INTO THURSDAY NIGHT.

&&

.AVIATION...
ISSUED AT 302 AM CDT SAT JUN 1 2013

TRANSLATION OF DECAYING MCS THROUGH THE AREA MAY STILL YIELD WIND
GUSTS OF 30 KTS OR SO WITH THE ARRIVAL OF THE STORMS AT KPAH AND
KOWB IN THE 08Z-10Z TIME FRAME ALONG WITH BRIEF IFR CONDITIONS.

ONCE THE MAIN LINE MOVES THROUGH A SITE...A 2 TO 4 HOUR PERIOD OF
RAIN/SHOWERS AND POSSIBLY A FEW STRAY LIGHTNING STRIKES CAN BE
EXPECTED. THE AREA SHOULD BE DRYING OUT THROUGH THE LATE MORNING
AND AFTERNOON HOURS...AND GUSTY SOUTH SOUTHWEST WINDS ARE LIKELY
THROUGH THE DAY.

WOULD BE SURPRISED TO SEE CONVECTIVE DEVELOPMENT NEAR THE TAF
SITES BEFORE THE END OF THIS 00Z PERIOD. THE COLD FRONT WILL MOVE
THROUGH BEYOND THIS PERIOD...AND THERE MAY BE ANOTHER ROUND OF
THUNDERSTORMS ALONG IT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM/DRS
Hazardous weather outlook, May 31, 8:57 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
957 PM CDT FRI MAY 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
957 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH HAS BEEN ISSUED THROUGH 4 AM FOR AREAS ALONG AND
NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH AND CALHOUN
KENTUCKY. A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH
EASTWARD THROUGH THE AREA FROM AROUND MIDNIGHT THROUGH THE
OVERNIGHT HOURS. DAMAGING WINDS AND TORNADOES WILL BE THE PRIMARY
CONCERNS...BUT LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
SEVERE WEATHER POTENTIAL WILL BE MAXIMIZED IN SEGMENTS OF THE
LINE THAT ARE ORIENTED NORTH TO SOUTH OR EVEN NORTHWEST TO
SOUTHEAST. IN GENERAL...THE PROBABILITY OF SEVERE WEATHER WILL BE
GREATEST OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

FLOODING IS OCCURRING AND FORECAST TO WORSEN ON SOME AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST OUT OF THE AREA
SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...BUT HEAVY
RAINFALL WILL BE A CONCERN.

LATER SATURDAY AFTERNOON AND NIGHT...SCATTERED TO NUMEROUS
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT. IF THEY
DEVELOP...SEVERE WEATHER WILL BE VERY POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY CONCERN...BUT LARGE HAIL AND TORNADOES CANNOT
BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.

SIGNIFICANT FLOODING IS FORECAST ALONG SOME AREA RIVERS. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE TORNADO WATCH AREA SHOULD BE PREPARED FOR
ACTIVATION OVERNIGHT TONIGHT. SPOTTERS THROUGHOUT THE AREA SHOULD
BE PREPARED FOR ACTIVATION LATE SATURDAY AFTERNOON AND MAINLY
SATURDAY NIGHT.

DRS

In the hours before

Special weather statement, Jun 1, 12:46 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
146 AM CDT SAT JUN 1 2013

ILZ088>094-010730-
ALEXANDER IL-HARDIN IL-JOHNSON IL-MASSAC IL-POPE IL-PULASKI IL-UNION
IL-
146 AM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARDIN...NORTHERN
ALEXANDER...SOUTHERN UNION...PULASKI...POPE...NORTHERN MASSAC AND
JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 230 AM CDT...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
CARRIERS MILLS TO CAPE GIRARDEAU...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SPOTTERS HAVE REPORTED
POWER OUTAGES AND ESTIMATED 50 MPH WINDS WITH THIS LINE OF STORMS IN
THE CARTERVILLE AREA.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...DONGOLA...TAMMS...KARNAK...DIXON SPRINGS...NEW COLUMBIA...
  ROSICLARE...GOLCONDA...NEW BURNSIDE...EAST CAPE GIRARDEAU...
  BUNCOMBE...MILL CREEK...CYPRESS...SIMPSON...ULLIN...EDDYVILLE...
  PULASKI...BELKNAP...NEW GRAND CHAIN AND GROSS.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jun 1, 1:14 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     HERRIN                  37.80N 89.03W
06/01/2013                   WILLIAMSON         IL   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOFS. 3-6 INCH DIAMETER LIMBS BLOWN
            OUT OF TREES AT NORTH END OF TOWN NEAR HERRIN ROAD.

&&

RYANP

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 heavy rain, 3 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
June 1, 2:05 AM CST
Where
Webster County, Poole to Dixon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.630, -87.650

Trees and power lines were down in the Dixon and Poole areas. Highway 41A was down to one lane 1.5 miles south of Poole due to a power line down.

Thunderstorm Wind, Webster

When
June 1, 2:15 AM CST
Where
Webster County, Onton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.550, -87.430

A roof was blown off a home, and there was other damage to the structure. Several trees and power lines were blown down in the same area.

Flash Flood, McCracken

When
June 1, 3:39 AM CST to 7:40 AM CST
Where
McCracken County, Lone Oak to Cammelia
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
37.030, -88.670

A major flash flood produced millions of dollars in damage in McCracken County. The flooding started out as significant street flooding two to three feet deep in the usual problem spots in the city of Paducah. The railroad underpass at U.S. Highways 62 and 45 in Paducah was closed. The flooding steadily increased to include low-lying sections of numerous roads throughout the county, some of which were impassable. At least three vehicles drove into floodwaters, becoming completely submerged and requiring assistance from rescue boats. Numerous other vehicles stalled out in floodwaters. The swift water rescue team rescued about 30 people from flooded cars and buildings. Creeks and streams rose far outside of their banks, inundating homes and businesses. An apartment complex in Paducah was flooded by up to several feet from Crooked Creek, along with roads and parking lots. Twenty to thirty residents of the apartment complex were evacuated. Perkins Creek flooded the business strip near the Interstate 24 exit to U.S. 60. A couple of hotels were flooded, and restaurants were inaccessible. Seventy units of one hotel were damaged. Water rescue teams evacuated three residences that were surrounded by water, stranding the occupants. Street and road flooding became widespread across the county, making travel very difficult or impossible. Vehicles were flooded in parking lots on the south side of Paducah. Several county roads were washed out or heavily damaged. A rainfall amount of 4.68 inches was measured in just three hours at the National Weather Service office at Barkley Regional Airport.

Heavy Rain, Trigg

When
June 1, 4:00 AM CST to 8:54 AM CST
Where
Trigg County, Rockcastle
Reported by
Trained Spotter
Coordinates
36.900, -87.970

A total of 3.70 inches of rainfall was measured in 5 hours at Rockcastle. Water was over various highways, including U.S. 68 between the 11 and 12 mile markers. This is near the entrance to Lake Barkley State Park.

Heavy Rain, Livingston

When
June 1, 5:00 AM CST to 11:00 AM CST
Where
Livingston County, Grand Rivers to Carrsville
Reported by
Department of Highways
Coordinates
37.000, -88.230

Water was over the following highways in Livingston County: Kentucky Highway 937 between the 1 and 2 mile markers, Kentucky 1433 between the 4 and 5 mile markers, and Kentucky 723 between the 5 and 6 mile markers.

Flash Flood, Ballard

When
June 1, 5:10 AM CST to 7:40 AM CST
Where
Ballard County, Lovelaceville to Kevil
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.970, -88.820

In La Center, flash flooding damaged three businesses along U.S. Highway 60. A storage building, propane company, and insurance company were flooded to a depth of approximately 5 to 8 inches. Water in parts of a parking lot was over four feet deep. Water at one point flooded over the top of a 500-gallon tank. Several vehicles were stranded in at least two feet of floodwater across U.S. Highway 62 near Lovelaceville. Highway 2532 near Kevil was closed due to at least one-half foot of flowing water across it.

Flash Flood, Marshall

When
June 1, 5:18 AM CST to 7:20 AM CST
Where
Marshall County, Calvert City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.030, -88.350

Floodwater was up to 2.5 feet high on a secondary road in Gilbertsville. Another secondary road was also flooded.

Heavy Rain, Calloway

When
June 1, 6:50 AM CST to 11:00 AM CST
Where
Calloway County, Hazel to 0.9 mi SSW of Stella
Reported by
Trained Spotter
Coordinates
36.500, -88.320

South of Murray, water was running across U.S. Highway 641 in three different locations. One vehicle was in the ditch. Flooding occurred at the intersection of Kentucky Highways 94 and 1660 and at several spots along Kentucky 121 in the county.

Flood, Carlisle

When
June 1, 8:21 AM CST to 1:00 PM CST
Where
Carlisle County, Arlington to Bardwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.780, -89.020

Highway 80 was closed due to flooding in the community of Arlington. Water was approaching the front porches of many homes. There were unofficial reports of over six inches of rain in farmers' rain gages in Carlisle County. Carlisle County highway crews reported water over roadways in so many places that they were having difficulty getting signs up. U.S. Highway 62 was among the roads covered by water.

Flood, Hickman

When
June 1, 8:30 AM CST to 12:00 PM CST
Where
Hickman County, 1.69 mi WNW of Clinton to 2.05 mi N of Fulham
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.681, -89.007

Kentucky Highway 58 was closed by floodwaters at the 10 mile marker near Clinton. Kentucky 1820 was closed by floodwaters at the Graves-Hickman County line.

Flood, Christian

When
June 1, 9:00 AM CST to 12:00 PM CST
Where
Christian County, 2.25 mi WNW of Gracey to 1.91 mi NE of Gracey
Cause
Heavy Rain
Reported by
Unknown
Coordinates
36.886, -87.685

Some street flooding and flooding of fields was reported in Gracey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457999, 451190, 453340, 453375, 457994, 453358, 453371, 453373, 453374, 457995, 455358.